Anticoagulant Use a Risk for Nursing Home Residents

For Connecticut families who cannot provide the care their elderly loved ones need, putting them in a nursing home may be one of the few options available. Although nursing home facilities are supposed to be able to provide proper medical care to their residents, reports suggest that many are not properly administering anticoagulants or monitoring patients after giving them such a drug.

Anticoagulants are vital in reducing the risk of stroke in patients who have heart or blood conditions that could cause clots to form. However, they can also prevent the patient’s body from being able to stop internal bleeding. Further, anticoagulants can be deadly if a patient is given an excessive or insufficient dose.

Some patients who are given the anticoagulants suffer adverse medical events because caregivers or doctors fail to consider whether or not the anticoagulant will interact adversely with other medications. For example, an 89-year-old patient died as a result of internal bleeding after she was prescribed an antibiotic that compounded the effects of the anticoagulant she was being given.

Many nursing home residents require certain medications to help prolong their lives and keep them as healthy and comfortable as possible. However, there can be serious medical consequences if caregivers fail to give the correct dosage of medications or if they fail to monitor patients after giving different medications. A medication error could cause a patient to suffer an adverse medical event, such as unstoppable internal bleeding. If this type of negligence results in serious injuries or death, the patient’s family members may have the ability to hold the nursing home facility responsible through a lawsuit filed against the facility.